Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 51, NWS Wichita, KS

April 19, 2017Ellsworth County, Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2017, 5:51 PM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 54 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2017, 5:51 PM CDT (22:51 UTC)
Expired
Apr 19, 2017, 6:45 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 5:54 PM CDTHAIL 19 Nw Sylvan Grove, KS
Apr 19, 6:14 PM CDTHAIL 1W Lincoln, KSQUARTER HAIL REPORTED ONE MILE WEST OF LINCOLN ON K-18.
Apr 19, 6:16 PM CDTHAIL 1Lincoln, KS
Apr 19, 6:32 PM CDTHAIL 15 E Lincoln, KS
Apr 19, 6:35 PM CDTHAIL 1.259 E Lincoln, KS
Apr 19, 6:47 PM CDTHAIL 25 Nw Ellsworth, KS
Apr 19, 6:55 PM CDTHAIL 1.252 W Ellsworth, KSHALF DOLLAR SIZE HAIL REPORTED AT 9TH AND OLD 40 WEST OF ELLSWORTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-589 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
551 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WUUS53 KICT 192251
SVRICT
KSC053-105-167-192345-
/O.NEW.KICT.SV.W.0051.170419T2251Z-170419T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
551 PM CDT WED APR 19 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in central Kansas...
  Northern Ellsworth County in central Kansas...
  Eastern Russell County in central Kansas...

* Until 645 PM CDT

* At 549 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles northeast of Simpson to 6 miles north of
  Dorrance, moving east at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters have reported quarter sized 
           hail 9 miles North of Sylvan Grove. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Ellsworth, Wilson, Kanopolis, Lincoln, Lucas, Sylvan Grove, Luray,
  Dorrance, Beverly, Barnard, Bunker Hill, Westfall, Ash Grove,
  Ellsworth Airport, Wilson State Park and Wilson Lake.

This includes Interstate 70 between Mile Markers 191 and 235.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch remains in effect for the warned area. 
Tornadoes can develop quickly from severe thunderstorms. Although a 
tornado is not immediately likely, if one is spotted, act quickly 
and move to a place of safety inside a sturdy structure such as a 
basement or small interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9793 3870 9793 3870 9878 3913 9872
      3913 9849 3922 9849
TIME...MOT...LOC 2249Z 279DEG 27KT 3944 9785 3894 9856 

HAIL...1.00IN
WIND...70MPH
 
$$

METZGER
2 follow-up statements
218 
WWUS53 KICT 192318
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
618 PM CDT WED APR 19 2017

KSC053-105-167-192345-
/O.CON.KICT.SV.W.0051.000000T0000Z-170419T2345Z/
Lincoln KS-Ellsworth KS-Russell KS-
618 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR LINCOLN...NORTHERN ELLSWORTH AND EASTERN RUSSELL COUNTIES...

At 617 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Aurora to 8 miles southeast of
Sylvan Grove, moving east at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters have reported quarter sized hail 
         just to the West of Lincoln. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Ellsworth, Wilson, Kanopolis, Lincoln, Lucas, Sylvan Grove, Luray,
Dorrance, Beverly, Barnard, Bunker Hill, Westfall, Ash Grove,
Ellsworth Airport, Wilson State Park and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3922 9793 3870 9793 3870 9878 3913 9872
      3913 9849 3922 9849
TIME...MOT...LOC 2317Z 279DEG 27KT 3941 9761 3891 9832 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

METZGER
097 
WWUS53 KICT 192330
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
630 PM CDT WED APR 19 2017

KSC053-105-167-192345-
/O.CON.KICT.SV.W.0051.000000T0000Z-170419T2345Z/
Lincoln KS-Ellsworth KS-Russell KS-
630 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR LINCOLN...NORTHERN ELLSWORTH AND SOUTHEASTERN RUSSELL COUNTIES...

At 627 PM CDT, severe thunderstorms were located along a line
extending from near Aurora to 10 miles south of Lincoln, moving east
at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters have reported near Lincoln. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Ellsworth, Wilson, Kanopolis, Lincoln, Sylvan Grove, Dorrance,
Beverly, Barnard, Bunker Hill, Westfall, Ellsworth Airport, Wilson
State Park and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant 
property damage.  The greatest risk for tornado formation at this 
time is in Southeast Russell county and Northwest Ellsworth county. 
If you are in this area, take immediate protective actions.

&&

LAT...LON 3922 9793 3870 9793 3870 9878 3888 9870
      3905 9837 3920 9807
TIME...MOT...LOC 2327Z 279DEG 27KT 3940 9751 3890 9822 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:03 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 19, 3:03 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
303 PM CDT Wed Apr 19 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 303 PM CDT Wed Apr 19 2017

Expecting thunderstorms to develop rapidly along the cold front
around 5pm for Central Kansas, as it continues to move southward and
cooler mid-level air approaches from the west to weaken the cap.
Severe weather is likely with upper level jet winds now spreading
east overtop the unstable airmass which will boost wind shear
values. This combined with very steep mid-level lapse rates could
result in large hail greater than 2 inches, as long storms can stay
discrete long enough before they transition to a line and anvil
seeding begins. Damaging winds will become the primary threat as the
storms transition into a line. There is a small chance for a tornado
to occur before sunset if a thunderstorm outflow boundary moves
perpendicular to the frontal boundary and a strong updraft develops
over that intersection of the two boundaries.

Surface high pressure will build into the area on Thursday with rain
showers tapering off across Southeast Kansas by Thursday afternoon.
Daytime highs will be cooler than Wednesday and closer to seasonal
averages. Meanwhile the next weather system is currently offshore
from the Northwest coastline and will move southeast across the
Rockies on Thursday night. Showers/embedded thunderstorms will
spread northward from Oklahoma into Kansas ahead of this weather
system for late Thursday night. The showers/storms look to become
more numerous during the day on Friday/Friday night as low-level
moisture transport increases ahead of deepening upper level PV wave,
especially for locations south of highway 54. Some of those
locations could see heavy rainfall at times with amounts of 1 to 3
inches possible, this combined with tonights and Thursday morning
rainfall could push the one to three day totals into the 2-4 inch
range with some locally higher amounts possible. Minor flooding and
rises on rivers across Southeast Kansas are conceivable, therefore
we will hoist a flood watch for late Thursday night-Friday night.

The wind shear will be very strong ahead of the main PV wave Friday
afternoon over Southeast Kansas but elevated instability is limited,
however the strong upper level forcing ahead of the PV wave itself
could still generate a few strong thunderstorms. Daytime
temperatures will be cool and below normal on Friday as the surface
front remains south of the area. The cool below normal temperatures
will continue into Saturday as rain showers quickly dwindle over
Southeast Kansas Saturday morning.

.LONG TERM...(Sunday through Wednesday)
Issued at 303 PM CDT Wed Apr 19 2017

Modest upper level riding will develop over the central plains on
Sunday with a deep meridional trough digging across the Southeast
states on Monday. This will sweep out all of remaining rich gulf
moisture from the entire US and push it all the way into the
southern areas of the Gulf of Mexico region. Therefore confidence is
high that dry weather will prevail on Sunday into early next week
before some recovery of moisture pushes back northward for
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM CDT Wed Apr 19 2017

Did somewhat of an overhaul of the TAFs given latest trends. This
afternoon, the MVFR deck of CU will continue along and east of
I-35 until late evening when diurnal heating dissipates enough.
Most locations in these clouds will be SCT-BKN025.

Several models now showing a faster progression of the front over
the region. We focused on the length of which the models held
onto convection behind the advancing front and decreased that
significantly.

What this means for aviation is that storms will develop along a
pre-frontal trough across central Kansas around 23z and move
southeast. Some of these could be severe. A cold front will
advance and move through the area behind the trough. This will
occur from about 01z at KRSL to around 12z at KCNU. As the front
passes, it should mark the end of the precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    53  68  50  55 /  60  10  40  90
Hutchinson      51  68  48  53 /  60   0  20  80
Newton          51  67  48  54 /  60  10  20  80
ElDorado        53  68  50  55 /  70  20  30  90
Winfield-KWLD   55  67  51  56 /  50  30  50  90
Russell         47  70  47  54 /  40   0  10  70
Great Bend      48  70  47  52 /  50   0  20  80
Salina          49  69  48  55 /  70   0  10  70
McPherson       50  68  47  53 /  70   0  20  80
Coffeyville     58  66  53  60 /  60  80  70  90
Chanute         56  66  51  57 /  60  60  40  90
Iola            55  67  50  57 /  60  50  30  80
Parsons-KPPF    57  66  52  58 /  60  80  60  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from late Thursday night through Saturday morning
for KSZ069-083-092>096-098>100.

Wind Advisory until 7 PM CDT this evening for KSZ032-033-047>053-
067>069-082-083-091>093.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...KRC
Hazardous weather outlook, Apr 19, 3:59 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
359 PM CDT Wed Apr 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
359 PM CDT Wed Apr 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong winds will continue through the late afternoon hours. Please
see the latest wind advisory in effect.

Thunderstorms will develop and affect central Kansas through the
evening hours and then form a line of storms and continue to move
southward. The greatest risk for severe storms is expected across
central Kansas and portions of south central Kansas. The primary
threats will be large hail around two inches and damaging winds to
70 mph. A brief tornado is also possible until sunset over central
Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another powerful storm system will affect the area Thursday night
through Saturday. A few strong storms will be possible on Friday
afternoon and evening, generally east of the Kansas turnpike.
Excessive rainfall and minor lowland flooding is likely Friday and
Friday night across much of the area, including significant rises on
some rivers and creeks. See latest flood watch for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into the late evening hours across
central Kansas today.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Apr 19, 4:51 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
451 PM CDT WED APR 19 2017

KSZ032-033-192215-
Russell KS-Lincoln KS-
451 PM CDT WED APR 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...
  Northern Lincoln County in central Kansas...

* Until 515 PM CDT

* At 448 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Lucas, or 18 miles north of
  Wilson...moving northeast at 55 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lucas, Sylvan Grove, Luray, Ash Grove and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3922 9809 3914 9801 3892 9856 3913 9872
      3913 9849 3922 9849
TIME...MOT...LOC 2150Z 238DEG 49KT 3908 9857

METZGER
Local storm report, Apr 19, 5:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             SYLVAN GROVE            39.01N 98.39W
04/19/2017  E0.50 INCH       LINCOLN            KS   TRAINED SPOTTER

            RELAYED VIA LAW ENFORCEMENT.

&&

ADK
Local storm report, Apr 19, 5:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             7 N SYLVAN GROVE        39.11N 98.39W
04/19/2017  E0.50 INCH       LINCOLN            KS   TRAINED SPOTTER

            CORRECTED LOCATION. RELAYED VIA LAW ENFORCEMENT.

&&

ADK
Local storm report, Apr 19, 5:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             9 N SYLVAN GROVE        39.14N 98.39W
04/19/2017  E1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:45 AM CDTWind AdvisoryICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more7 hr
Apr 19, 3:22 PM CDTFlood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 7 more60 hr
Apr 19, 4:51 PM CDTSpecial Weather StatementICTLincoln24 min
Apr 19, 5:14 PM CDTSevere Thunderstorm WarningICTLincoln46 min
Apr 19, 6:40 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.